Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 201, NWS Aberdeen, SD

August 26, 2018Corson County, Dewey County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2018, 5:15 AM MDT for Corson County, Dewey County, Walworth County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2018, 5:15 AM MDT (11:15 UTC)
Expired
Aug 26, 2018, 6:00 AM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS53 KABR 261115
SVRABR
SDC031-041-129-261200-
/O.NEW.KABR.SV.W.0201.180826T1115Z-180826T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
615 AM CDT SUN AUG 26 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Corson County in north central South Dakota...
  Northeastern Dewey County in north central South Dakota...
  Western Walworth County in north central South Dakota...

* Until 700 AM CDT/600 AM MDT/.

* At 614 AM CDT/514 AM MDT/, a severe thunderstorm was located over
  Glencross, or 26 miles west of Mobridge, moving east at 50 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Mobridge, Timber Lake, Glenham, New Everets Resort, Trail City,
  Indian Creek Rec Area, Blackfoot, Promise, Spring Lake, Swan Creek
  Rec Area, Revheim Bay Rec Area, Grand River Casino, Glencross and
  Indian Memorial Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4529 10021 4533 10107 4550 10109 4560 10028
      4559 10025
TIME...MOT...LOC 1114Z 269DEG 44KT 4541 10096 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lueck
3 follow-up statements
117 
WWUS53 KABR 261132
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
632 AM CDT SUN AUG 26 2018

SDC031-041-129-261200-
/O.CON.KABR.SV.W.0201.000000T0000Z-180826T1200Z/
Corson SD-Dewey SD-Walworth SD-
632 AM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM
CDT/600 AM MDT/ FOR SOUTHEASTERN CORSON...NORTHEASTERN DEWEY AND
WESTERN WALWORTH COUNTIES...

At 632 AM CDT/532 AM MDT/, a severe thunderstorm was located near
Trail City, or 13 miles southwest of Mobridge, moving east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mobridge, Glenham, Indian Memorial Rec Area, New Everets Resort, Swan
Creek Rec Area, Trail City, Revheim Bay Rec Area, Grand River Casino,
Indian Creek Rec Area and Blackfoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4535 10076 4554 10081 4560 10028 4559 10025
      4529 10021
TIME...MOT...LOC 1132Z 265DEG 42KT 4543 10067 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lueck
523 
WWUS53 KABR 261149
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
649 AM CDT SUN AUG 26 2018

SDC031-041-129-261200-
/O.CON.KABR.SV.W.0201.000000T0000Z-180826T1200Z/
Corson SD-Dewey SD-Walworth SD-
649 AM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM
CDT/600 AM MDT/ FOR SOUTHEASTERN CORSON...NORTHEASTERN DEWEY AND
WESTERN WALWORTH COUNTIES...

At 648 AM CDT/548 AM MDT/, a severe thunderstorm was located near New
Everets Resort, or 7 miles south of Mobridge, moving east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mobridge, Glenham, Indian Memorial Rec Area, New Everets Resort, Swan
Creek Rec Area, Revheim Bay Rec Area, Grand River Casino, Indian
Creek Rec Area and Blackfoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4532 10050 4557 10058 4560 10028 4559 10025
      4529 10021
TIME...MOT...LOC 1148Z 269DEG 44KT 4543 10038 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lueck
399 
WWUS53 KABR 261154
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
654 AM CDT SUN AUG 26 2018

SDC031-041-129-261204-
/O.EXP.KABR.SV.W.0201.000000T0000Z-180826T1200Z/
Corson SD-Dewey SD-Walworth SD-
654 AM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORSON...
NORTHEASTERN DEWEY AND WESTERN WALWORTH COUNTIES WILL EXPIRE AT 700
AM CDT/600 AM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4532 10050 4557 10058 4560 10028 4559 10025
      4529 10021
TIME...MOT...LOC 1154Z 269DEG 44KT 4543 10029 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:58 AM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 26, 3:58 AM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
458 AM CDT Sun Aug 26 2018

.SHORT TERM...(Today and Tonight)
Issued at 455 AM CDT Sun Aug 26 2018

Forecast challenges today/tonight revolve around timing
and coverage of convective potential.

Currently, under a mostly cloudy sky, temperatures range from the
upper 50s (Corson County) to the lower 70s (Deuel County). A
boundary and attendant wave of surface low pressure are basically
stalled out over the forecast area (southwest to northeast) from
near Murdo to near Sisseton with cool northerly surface winds behind
the boundary and warm southerly winds showing up out ahead of the
boundary. Night-time Micro-physics RGB satellite imagery (and
accompanying surface obs/webcams) indicate fog and low stratus are
developing again this morning within/north of the surface trof over
the forecast area early this morning. There is one discernible
thunderstorm-producing shortwave moving out across northwest South
Dakota this morning, and a separate shower/thunderstorm-aiding 80-
90kt upper jet streak lifting out of the Nebraska panhandle this
morning. Between these two features, it seems fairly probable that
the forecast area will see some precipitation form/move up over it
during the next 3 to 9 hours.

So, throughout the day today, low to mid level waa process will be
helping to promote what several models seem to be trying to identify
a portion of this boundary as warm frontogenesis (a warm front)
across northeast South Dakota. Assuming the RAP13 is overdoing
(sigtor parameter values) things along and north of the boundary,
seems a more reasonable solution from late morning through late
afternoon would be some heavy rainfall-producing convection along
the nose of a low level jet pointing toward this (warm frontal)
boundary over east central/northeast South Dakota into west central
Minnesota, aided by one of the many 70 to 90 knot upper level jet
streaks over the region. Once that precipitation potential wanes by
mid to late afternoon, the focus then turns to potential strong to
severe convection developing within/along a developing inverted
surface trof over western North Dakota down to and along the
aforementioned boundary still hanging around over this cwa at the end
of peak heating. Models continue the trend, three days running, of
moderate to high-end MUCAPE values and moderate to high-end deep
layer shear values all along/above these surface boundaries. Low
confidence in convection getting routed in the boundary layer this
evening/overnight. But, even launched/organized off an elevated
surface, there should be sufficient instability/shear to support a
large hail/damaging wind threat. Should convection become routed in
the boundary layer and anchored on/within the boundary in play, an
isolated tornado threat could materialize this evening/overnight.

Significant potential for high temperature forecast bust today with
this boundary potentially wiggling and wagging with daytime
heating/synoptic-scale forcing influence. Real-time low level
thermal prog/analysis indicates a substantial low level thermal
gradient exists across far southern North Dakota and much of South
Dakota.

.LONG TERM...(Monday through Saturday)
Issued at 455 AM CDT Sun Aug 26 2018

Where-as previous model solutions had this CWA in the cooler/more
stable PBL post frontal Monday into Monday night, the latest wrinkle
in forecast progs heading into Monday is that 00Z models now appear
to be trying to hold back all or some portion of this synoptic-scale
boundary over the cwa into Monday afternoon/evening, introducing the
potential for surface/near surface convection over this cwa whenever
favorable couplets of forcing/lift move out of the Rockies and
trudge across the northern/central plains Monday into Monday night.
There does appear to be a period of short-wave ridging (low
amplitude height rises aloft) at some point anchored around mid-
week, before the western CONUS longwave trof reloads with more short-
wave energy and takes aim on the northern/central plains with
additional chances for precipitation by late week. Could be looking
at a potential high temperature bust again on Monday, if this
synoptic-scale boundary isn't completely through the CWA by peak-
heating. Whatever portion of the CWA is behind the boundary in the
cooler airmass Monday into Tuesday should still be in the "cooler
than climo normal" temperature forecast. CWA-wide warming conditions
are still probable for the second half of the week, heading into the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1242 AM CDT Sun Aug 26 2018

Mainly VFR conditions are expected at all locations through tonight
and Sunday. ATY may have a thunderstorm quickly early this morning
along with some IFR ceilings towards morning. Otherwise,
scattered thunderstorms are expected to move across northern South
Dakota late Sunday afternoon and evening possibly affecting
MBG/ABR/ATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Dorn
LONG TERM...Dorn
AVIATION...Telken
Hazardous weather outlook, Aug 26, 4:10 AM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
510 AM CDT Sun Aug 26 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
510 AM CDT Sun Aug 26 2018 /410 AM MDT Sun Aug 26 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Throughout the day today and tonight, isolated to scattered strong to
severe thunderstorms are possible. The main severe weather threats
include large hail, damaging winds and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday afternoon through Monday night, and
then again, at times, late in the week and over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:09 PM MDTSpecial Weather StatementABRJones51 min
Aug 25, 7:55 PM MDTSpecial Weather StatementABRJones, Lyman50 min
Aug 25, 9:20 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman25 min
Aug 25, 9:45 PM MDTSpecial Weather StatementABRHand45 min
Aug 26, 4:19 AM MDTSevere Thunderstorm WarningABRCorson, Dewey56 min
Aug 26, 5:59 AM MDTSpecial Weather StatementABRWalworth46 min
Aug 26, 6:43 AM MDTSpecial Weather StatementABRMcPherson47 min
Aug 26, 7:07 AM MDTSevere Thunderstorm WarningABRBrown, McPherson38 min
Aug 26, 7:46 AM MDTSevere Thunderstorm WarningABRBrown, Marshall59 min
Aug 26, 8:42 AM MDTSpecial Weather StatementABRMarshall18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.